Some of our cancer centers are experiencing issues.  View More Important Notifications x
texas oncology more breakthroughs. more victories

Share:

 
 

Skin Changes

Changes in your skin may occur with various forms of treatment. The changes may be general (all over) or localized (occurring at the site of an injection) and may involve your toe and fingernails, mucous membranes, or hair follicles. Some reactions occur immediately. Others occur later and may be a result of receiving chemotherapy over time.

Skin reactions vary from patient to patient and drug to drug. Always keep your care team aware of any skin changes you experience. In rare cases, an immediate reaction to chemotherapy, like an allergic reaction to pollen or a bee sting, can have serious consequences.

Call your doctor immediately if you have problems breathing.

Other changes, such as flushing of the skin, redness, or skin rash, may indicate an allergic reaction of less concern. Always notify your care team of these reactions.

These changes can appear immediately and become less severe after several hours, or they may not occur until after the treatment is finished. In any case, it is important that your care team be aware of any reaction that occurs which may or may not be related to your treatment.

Preventing and Treating Short-Term Skin Changes

Flushing, redness, and rash may go away as the treatment continues, but can recur with each successive treatment. If you experience a recurrence, your doctor can prescribe an antihistamine prior to your next chemotherapy treatment to lessen the reaction. Cool cloths on your neck and cool compresses on the rash may soothe the sensitive area.

If itching occurs, avoid scratching. Your doctor may suggest hydrocortisone cream or other topical solutions to lessen the discomfort of itching. If itching continues after the treatment is over, be sure to tell your doctor.

Preventing and Treating Long-Lasting Skin Changes

Examples of longer lasting skin changes include acne-like rash; skin, nail, or vein darkening; excessively dry skin; and photosensitivity, such as a reaction to sunlight.

Acne-Like Rash

Some people develop an acne-like rash as a response to chemotherapy, but it often disappears within a few weeks following treatment. Typically, if you have a history of acne problems, this is more likely to occur with chemotherapy. Keep your face clean by washing several times a day. Your doctor also may recommend over-the-counter acne products. Avoid foods that may aggravate the problem, and never scratch or pick at blemishes.

Darkening

Darkening of the skin all over, under the nails, or along veins can be caused by some chemotherapy drugs that are thought to increase the levels of melanin in your body. Balanced levels of melanin give your skin an even color; however, too much melanin will result in dark patches or blotchy areas.

Typically, darkening of the skin, nails, or veins occurs two to three weeks after you begin treatment and may continue for some time past the last treatment. However, it will not interrupt your scheduled chemotherapy treatments, and should fade over time.

Photosensitivity – Skin

Photosensitivity is the skin’s reaction to ultraviolet rays from sunlight or tanning beds. Exposure to these harmful rays can cause severe burning and even blistering of the skin. Wear sunblock at all times, even when you are outside for short periods. Do not use tanning beds. It is probably best to avoid ANY direct exposure to the sun until after your treatments are completed. Use sunscreen on any exposed areas of your skin.

Sunscreens with a sun protection factor (SPF) of 15-30 block most of the sun’s harmful rays. Reapply sunscreen often; one application is not enough to protect your skin for long periods. In addition to sunscreen, you should wear protective clothing to cover as much of your skin as possible, such as a wide-brimmed hat to protect your face and scalp.

Photosensitivity – Eyes

Photosensitivity of the eyes can also be a side effect of chemotherapy. This can affect your vision by causing intense glare and excessive watering of the eyes. Photosensitivity usually lessens after treatments are completed.

Light of any kind can irritate your eyes, mucous membranes, cornea, or retina. If you experience sensitivity to light, your doctor may prescribe special drops to protect your eyes. If photosensitivity becomes severe or if you experience migraine headaches, excessive watering, or blurred vision, contact your doctor immediately.

Dry Skin

Dry skin can be soothed with lotions. To lock in moisture, apply lotion to wet skin immediately after bathing, and then pat dry. Do not rub, as this may irritate dry skin.

Remember, when you experience side effects, it is important to contact Texas Oncology first before going to an emergency room or urgent care clinic.